Mississippi, 2021Tornadoes and Damaging Winds in Mississippi, October 27, 2021
October 27, 2021 · NWS LIX · 4 events in 2 counties and zones
A warm front lifted north across the local area during the morning hours. This brought in a surge of warm and moist air.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $203,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north across the local area during the morning hours. This brought in a surge of warm and moist air. At the same time, mid level temperatures were dropping. That combination dramatically increased instability across the region. A line of thunderstorms and discrete cells ahead of the cold front developed and produced a few tornadoes, flash flooding, and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Oct 27, 2:47 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Oct 27, 2:47 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
347 PM CDT Wed Oct 27 2021
.SHORT TERM...
The much anticipated cold front has pushed into our western zones,
and a good portion of our area ahead of this line has entered the
warm sector thanks to a northward surging warm front. A strong
tornado and damaging wind threat will exist for the remainder of
the afternoon into the evening hours as CAPE well over 2000 J/kg
and 0-3km SRH over 250 m2/s2 persists during this timeframe. The
threat area will shift east as the day comes to close with a
tornado watch out to 10 pm. The risk for severe weather will
quickly come to an end from west to east as the front pushes
through. Behind the front, there will some lingering showers but
that will end quickly as well. Winds will shift to the
west/northwest and will be gusty at times. 23
.LONG TERM...
Expect much cooler, drier air behind the front as surface high
pressure builds into the region by the end of the week. Our area
will remain under northwesterly flow aloft which will help
reenforce the cool conditions at the surface, especially for
Friday and Saturday night. The flow aloft becomes more zonal by
the end of the weekend, but our area will remain dry through the
end of the forecast period. 23
&&
.AVIATION...(18Z TAF Discussion)
MVFR ceilings are moving in or developing across all sites this
afternoon out ahead of the approaching cold front/squall line to
our west. Strong, gusty southeast winds will be experienced as the
warm front lifts northward and the pressure gradient tightens. Could
see some showers and isolated thunderstorms develop ahead of the
line and have this possibility included in the forecast.
Otherwise, expect the bulk of the action to be with the actual
front itself, along and just ahead of the line. TEMPO'd in some
IFR conditions and very strong winds with the stronger
thunderstorms in the line. Tried to time the passage from west to
east but some amendments may need to be made later in case the
speed or orientation changes. After the frontal passage, there
will be some limited post frontal rain chances but that should
come to a quick end. Conditions will improve from west to east
late in the period but westerly winds will be strong beginning
around or just after daybreak. 23
&&
.MARINE...
Hazardous conditions will exist throughout much of the forecast
period as the cold front pushes through this evening. Strong to
severe thunderstorms will be possible until the frontal passage.
Afterwards, west to northwest winds will likely increase to Gale
force winds, sustained winds in excess of 34 knots with higher
gusts, for much of Thursday and Friday. Winds will begin to relax
by the weekend as the pressure gradient subsides. 23
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 56 69 51 62 / 80 20 10 10
BTR 56 70 52 65 / 40 10 10 10
ASD 59 74 52 67 / 100 10 10 10
MSY 62 74 57 67 / 100 10 10 10
GPT 62 74 54 66 / 100 10 10 20
PQL 62 74 53 65 / 100 10 20 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Gale Watch from 1 AM CDT Thursday through Friday afternoon for
GMZ550-552-570-572.
Small Craft Advisory until 1 AM CDT Thursday for GMZ550-552-570-
572.
Gale Watch from Thursday morning through Friday afternoon for
GMZ536-538-555-557-575-577.
Small Craft Advisory until 7 AM CDT Thursday for GMZ536-538-555-
557-575-577.
Small Craft Advisory until 4 PM CDT Friday for GMZ530-532-534.
MS...None.
GM...Gale Watch from 1 AM CDT Thursday through Friday afternoon for
GMZ552-570-572.
Small Craft Advisory until 1 AM CDT Thursday for GMZ552-570-572.
Gale Watch from Thursday morning through Friday afternoon for
GMZ538-555-557-575-577.
Small Craft Advisory until 7 AM CDT Thursday for GMZ538-555-557-
575-577.
Small Craft Advisory until 4 PM CDT Friday for GMZ532-534.
&&In the hours before
Special weather statement, Oct 27, 3:53 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service New Orleans LA
453 PM CDT Wed Oct 27 2021
LAZ037-039-071-072-MSZ070-071-272230-
Washington LA-St. Helena LA-Northern Tangipahoa LA-
Southern Tangipahoa LA-Pike MS-Walthall MS-
453 PM CDT Wed Oct 27 2021
...Strong thunderstorms will impact portions of southeastern St.
Helena, northern Tangipahoa and northwestern Washington Parishes,
western Walthall and Pike Counties through 530 PM CDT...
At 453 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Bogue Chitto to near Magnolia to
near Amite City. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mccomb, Franklinton, Amite, Amite City, Magnolia, Kentwood, Summit,
Independence, Tylertown, Roseland, Osyka, Mount Herman, Wilmer,
Salem, Tangipahoa and Mccomb Airport.
This includes the following Interstates...
Interstate 55 in Louisiana between mile markers 41 and 66.
Interstate 55 in Mississippi between mile markers 1 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Louisiana...and southern Mississippi.
&&
LAT...LON 3133 9008 3134 9005 3082 9017 3063 9054
3066 9062 3135 9049 3135 9011
TIME...MOT...LOC 2153Z 233DEG 38KT 3140 9039 3111 9046 3069 9056
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JRKLocal storm report, Oct 27, 5:44 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
644 PM CDT WED OCT 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 5 S FRANKLINTON 30.78N 90.16W
10/27/2021 WASHINGTON LA LAW ENFORCEMENT
WASHINGTON S.O. REPORTS STREET FLOODING NEAR
HWY 10 BOGUE CHITTO HEIGHTS.
&&
TDBTornado, Pearl River
- When
- October 27, 5:49 PM CST to 5:53 PM CST
- Where
- Pearl River County, 0.82 mi SSE of Picayune to 1.84 mi ESE of Richardson
- Rating
- EF1
- Path length
- 2.44 mi
- Path width
- 125 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.520, -89.673
A brief EF-1 tornado touched down just west of Bales Ave in Picayune, MS. This tornado quickly traveled northeast, with widespread tree damage in the eastern part of the town. Many trees were snapped at the base with multiple tin roofs ripped off as well as minor structural damage. The worst damage was to two trailers just west of the highway. One was spun 180 degrees and flipped with extensive damage and another rolled 100 yards and was completely obliterated. The tornado crossed the highway with other straight line wind damage noted along the damage path on|the east side of the highway. The tornado seems to have lifted near Northwood drive where a small shed was destroyed along with minor structural damage and multiple trees and branches snapped. On both sides of the path there was|evidence of straight line wind damage which was consistent with radar at the time. The width that was estimated was due to a wider swath seen in the east part of the city. It was difficult to distinguish tornado vs. straight line wind at times.
Thunderstorm Wind, Pearl River
- When
- October 27, 5:51 PM CST
- Where
- Pearl River County, 1.38 mi ESE of Richardson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 30.540, -89.650
A storm survey indicated multiple trees down just east of I-59 and south of Sycamore road due to straight line damaging winds.
Thunderstorm Wind, Jackson
- When
- October 27, 7:41 PM CST
- Where
- Jackson County, 0.91 mi SW of Moss Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 30.410, -88.510
Thunderstorm winds downed multiple powerlines.
Tornado, Jackson
- When
- October 27, 8:31 PM CST to 8:35 PM CST
- Where
- Jackson County, 0.73 mi E of Eastside to 0.22 mi WNW of Kreole
- Rating
- EF1
- Path length
- 0.86 mi
- Path width
- 50 yd
- Deaths
- 1 direct, 0 indirect
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.400, -88.518
A tornado touched down near the intersection of Billy and 1st streets where it did some minor tree damage. It proceeded northeast where it removed a large section of the roof of a well-built home on Charles Street. It continued northeast where it did|some minor roof and tree damage. It crossed Highway 63 near Rock Creek Road where it interacted with a southbound vehicle. The driver loss control of their vehicle and died after being ejected. The tornado continued northeast where it damaged parked vehicles and the roof of homes along Gregory and Edna Streets. The tornado|proceeded northeast where it did additional minor roof and tree damage before lifting near Mary Avenue.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Tornado, Jackson | 2021-10-27 | | Female | Vehicle/Towed Trailer | Direct |
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Louisiana, October 27, 20213 injured · $3.5 million · EF2 · 7 events
- Tornadoes and Flash Flood in Texas, October 27, 20211 injured · $6.0 million · EF2 · 6 events
- Tornado and Damaging Winds in Texas, October 27, 2021$135,000 · EF0 · 9 events
- Wildfire in Texas, October 27 to 28, 2021$100,000 · 1 event
- High Wind in Texas, October 27, 202156 kt wind · 16 events
- High Wind and Strong Wind in Montana, October 27, 202162 kt wind · 9 events
- Damaging Winds in Texas, October 27, 2021$9,000 · 56 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 27 to 28, 20218 events
- Marine High Wind in North Atlantic Coastal Waters, October 27, 202170 kt wind · 7 events
- High Wind in Texas, October 27, 202153 kt wind · 7 events
- High Wind in Montana, October 27, 202155 kt wind · 6 events
- Damaging Winds in Texas, October 27, 2021$5,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989913, 989899, 989896, 989914.